<- Home <- Arhive <- Vol. 25, Issue 3, September 2017



Rom J Leg Med25(3)260-265(2017)
DOI:10.4323/rjlm.2017.260
© Romanian Society of Legal Medicine


An autopsy case of serotonin syndrome induced by illegal antipsychotics

M. Takayama, B. Waters, K. Hara, M. Kashiwagi, A. Matsusue, H. Fujii, N. Ikematsu, S. i. Kubo,


Abstract: Serotonin syndrome is a documented side effect of the use of serotonergic agents. We herein reported an autopsy case of serotonin syndrome (SS), revealed by autopsy findings and a toxicological analysis. A female in her late twenties was discovered lying dead in her kitchen in early June. The room was unkempt, with household belongings scattered about. Illegal herbs and a large number of drug tablets and capsules were discovered in her room. Her thoracoabdominal region had putrefactive discoloration, accompanied by vesicles and abrasions. Many wounds, discolorations, bruises, and muscle hemorrhages were observed on her body. No clear lesions were detected on any of the internal organs. A toxicological screening analysis identified several selective serotonin reuptake inhibitors (SSRIs) in her blood and urine, specifically fluoxetine (SSRI), citalopram (SSRI), diphenhydramine (antihistamine: AH), venlafaxine (serotonin noradrenaline reuptake inhibitor: SNRI), and chlorpheniramine (AH). A quantitative analysis was performed using liquid chromatography coupled with tandem mass spectrometry. Most of the drugs detected were at lethal concentrations. Serotonergic agent intoxication induces SS, a condition accompanied by symptoms such as confusion and agitation. Since many blunt force injuries were observed on her body, she may have fallen into an excited and confused state just before her death, and, in a wild rage, scattered her belongings about and injured herself, thereby causing the many wounds on her body. The cause of death was multiple drug intoxication with SS.
Keywords: forensic autopsy case, serotonin syndrome, selective serotonin-reuptake inhibitor, serotonin noradrenaline reuptake inhibitor, antihistamine, liquid chromatography coupled with tandem mass spectrometry.



Full Text in PDF
© 2008-2017 Romanian Society of Legal Medicine. All rights reserved
created by cooz.ro